Illinois, 2008

Damaging Winds in Illinois, August 4, 2008

August 4, 2008 · NWS DVN · 19 events in 4 counties and zones

A cold front slowly moved southeast into eastern Iowa during the daytime hours of August 4. South to southwest winds brought increased heat and humidity with high temperatures that ranged from 82 at Freeport, IL to 99 at Muscatine, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$402,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front slowly moved southeast into eastern Iowa during the daytime hours of August 4. South to southwest winds brought increased heat and humidity with high temperatures that ranged from 82 at Freeport, IL to 99 at Muscatine, IA. Heat index readings were as high as 120 degrees.

Late that afternoon and evening, an upper level disturbance moved along the cold front triggering showers and thunderstorms over northeast Iowa and northwest Illinois. Some of the storms produced brief heavy rains, large hail, and damaging winds, with one storm in particular developing a tornado between Charlotte, IA and Goose Lake, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 2:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 2:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT MON AUG 4 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING WEAK SFC WAVE JUST SOUTHWEST OF
DECORAH...WITH MAIN COLD FRONT TRAILING TO THE SOUTHWEST THROUGH
WEST CENTRAL AND SOUTHWEST IA...AND THEN ALONG AND NORTH OF THE
NE/KS BORDER. SFC ANALYSIS IS DEFINITELY BUSY WITH OUTFLOW BOUNDARIES
...SECONDARY FRONTS AND TROFS...BUT MAIN WARM FRONT/WHICH WAS
HELD UP BY MORNING CONVECTION/...SEEMS TO BE MAKING SOME
HEADWAY/RETREATING TO THE NORTHEAST BUT WAS STILL LOCATED OVER THE
NORTHEAST QUARTER OF THE DVN CWA. MOST OF THE CWA WAS BATHED IN
AMBIENT TEMPS OF LOW TO MID 90S EXCEPT FOR THE NORTHEAST THIRD ALONG
AND NORTH OF MAIN WARM FRONT...AND WITH MID TO UPPER 70S DPTS POOLED
ALONG AND SOUTH OF THE WARM FRONT...LAPS INDICATED CAPES ARE FROM
AROUND 4K J/KG...TO AROUND 6K. CINS ARE HOLDING STRONG OVER 100 OVER
MOST OF THE DVN CWA.

&&

.DISCUSSION...
WILL KEEP ONGOING HEAT ADVISORY THROUGH ITS END TIME OF 00Z THIS
EVENING. BUT BIG STORY AND MAIN CHALLENGE WILL BE THE CONVECTIVE
POTENTIAL THIS EVENING AND OVERNIGHT. THE NEW RUN SHORT RANGE
MODELS...AS WELL AS THE EUROPEAN MODELS VARY ON THE SCENARIO FOR
TONIGHT...AND NONE OF THEM PROBABLY HAVE A TRUE HANDLE. INTERESTING
THE NEW 12Z RUN ECMWF...GFS AND UKMET ALL GENERALLY BLOSSOM
CONVECTIVE COMPLEX ALONG AND NORTH OF THE DVN CWA THIS EVENING...
WITH THE STRONG CONVECTION THEN PROPAGATING EAST AND  SOUTHEAST
ACRS WI...MI AND NORTHERN IL WITH JUST TRAILING POST-FRONTAL AND
LESS SUBSTANTIAL SHOWERS AND STORMS DOWN THROUGH THE DVN CWA THROUGH
TUE MORNING. THE NAM IS THE MOST OMINOUS WITH STRONG CONVECTION
TAKING OFF ACRS WESTERN IA THROUGH NORTH CENTRAL IA LATE THIS
AFTERNOON OR EARLY EVENING...WITH A RESULTING COMPLEX THEN FEEDING
EAST-SOUTHEAST ACRS MOST OF THE DVN CWA FROM MID EVENING AND ON INTO
THE OVERNIGHT. LOOKING AT UPSTREAM FEATURES AND SOME CONCEPTUAL
TOOLS...UNFORTUNATELY FEEL THE NAM MAY BE MORE ON TRACK WITH THE
SCENARIO THAT MAY UNFOLD. THINK SCTRD POST FRONTAL CONVECTION SEEN
NOW ON REGIONAL 88D LOOPS FROM SOUTHWEST IA THROUGH SOUTHWEST WI...
ALONG WITH THE FRONT ITSELF AND APPROACHING UPPER WAVE OUT OF SD WILL
ERODE WEST-NORTHWEST FLANK OF STRONG CAP END IGNITE STORMS THAT
WILL QUICKLY BECOME SFC BASED OVER CENTRAL AND NORTHEAST IA. AS THE
STORMS GOBBLE COPIOUS AMOUNTS OF CAPE/POTENTIAL ENERGY THAT HAS BUILT
UP ALL AFTERNOON...DEVELOPMENT COULD BE EXPLOSIVE AND SUPERCELLULAR
IN NATURE. EXPECT MOST OF THIS DEVELOPMENT JUST UPSTREAM...BUT WILL
HAVE TO WATCH FOR EVENING INITIATION IN THE NORTHWEST PART OF THE
DVN CWA AS WELL. WITH EXTENT OF HIGH CAPES IN PLACE...INCOMING
SHEAR PROFILES AND MID LEVEL WIND FIELDS ALL SUPPORT STORMS
DEVELOPING INTO BOWING SEGMENTS OR EVEN A DERECHO TYPE SYSTEM AS
THEY PROPAGATE EAST-SOUTHEAST ALONG FLOW VECTORS...WHICH WOULD IMPACT
MUCH OF THE DVN CWA BY MID EVENING AND WELL INTO THE OVERNIGHT HOURS.
WIDESPREAD DAMAGING WIND REMAINS THE DOMINANT THREAT...WITH
POTENTIAL OF 70+ MPH VALUES OR EVEN 80+ MPH IN THE CRUTCH OF THE
BOWS. IF SOMETHING CAN TAKE OFF AND PROPAGATE ALONG THE MAIN WARM
FRONT IF IT LINGERS IN THE NORTHERN CWA...EXTENT OF HIGH CAPE
SCENARIO WOULD SUPPORT THE POTENTIAL OF A RATHER STRONG TORNADO IN
ENHANCED SHEAR FIELDS. MANY VARIABLES TO PLAY OUT AND STILL SOME
QUESTIONS FOR MORE OF A HIGH CONFIDENCE FCST...BUT WILL EXPAND
LIKELY POPS SOME SOUTHWARD AND MAINTAIN SVR WORDING WITH DAMAGING
WINDS FOR MOST OR ALL THE DVN CWA TONIGHT INTO TUE MORNING. BEHIND
STRONG CONVECTION LATE TONIGHT...WOULD NOT BE SURPRISED IF SOME
DENSE FOG SETS UP IN STILL JUICED SFC LAYER ESPECIALLY IN THE
NORTHERN AND WEST CENTRAL CWA.

TUE...EXPECT LINGERING CONVECTION AND DEBRIS TO HOLD TEMPS TO THE
80S AS FROPA PROCESS CONTINUE TO MIGRATE THOUGH AND OUT OF THE DVN
CWA. MAIN SVR THREAT WILL LOOK TO SET UP MAINLY SOUTH/SOUTHEAST OF
THE DVN CWA ON TUE ACRS MO AND CENTRAL IL. THE FRONT MAY HANG UP
FAR ENOUGH TO THE NORTH FOR SOME ELEVATED SHOWERS AND STORMS TO
SKIRT ACRS THE SOUTHERN CWA TUE EVENING WITH A SECONDARY ROUND OF
LIFT ALONG ELEVATED BAROCLINICITY.

.LONGER TERM...THURSDAY THROUGH NEXT MONDAY...GRT LKS L/W TROF AND
REINFORCING CANADIAN HIGH PRESSURES BUILDING DOWN THE WESTERN GRT
LKS STILL LOOK ON TAP FOR THE END OF THE WEEK AND THE WEEKEND WITH
NEAR NORMAL TO SLIGHTLY BELOW CONDITIONS. STILL TRYING TO TIME A VORT
SPOKE EMBEDDED IN CYCLONIC FLO ALOFT POSSIBLY FOR SCTRD
SHOWERS/STORMS EITHER THU AFTERNOON...OR FRI BUT WILL NOT ADD POPS
FOR NOW. A FEW NIGHTS WELL DOWN IN THE 50S STILL LOOK POSSIBLE...
ESPECIALLY FRI NIGHT AND SAT NIGHT. OTHERWISE...NOT MUCH CHANGE
TO LONG RANGE.    ..12..

&&

.AVIATION...
MORNING CONVECTION HAS LEFT NUMEROUS BOUNDARIES ACROSS THE AREA THAT
ARE BECOMING MORE DIFFUSE AS THE AFTERNOON PROGRESSES. THE CAP WILL
CONTINUE TO WEAKEN DURING THE AFTERNOON WITH A MINIMAL CAP BY LATE
AFTERNOON. NEXT ROUND OF CONVECTION IS EXPECTED TO ARRIVE AFTER 02Z
AND SHOULD BE A SEVERE MCS. HOWEVER...ONE CANNOT RULE OUT ISOLD
SEVERE STORMS DEVELOPING LATE THIS AFTERNOON. 18Z TAFS HAVE GONE
WITH JUST CB WORDING UNTIL ABOUT 02-03Z. POTENTIAL FOR HIGH IMPACTS
AFT 02Z WITH VSBYS AOB 2SM AND CIGS AOB 3KFT.       ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY CONTINUES TO 7 PM CDT THIS EVENING FOR DES MOINES
     -HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY CONTINUES TO 7 PM CDT THIS EVENING FOR BUREAU-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
     WARREN.

MO...HEAT ADVISORY CONTINUES TO 7 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&

08/12
Hazardous weather outlook, Aug 4, 10:28 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT MON AUG 4 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON AND MONDAY EVENING...TEMPERATURES WILL RISE INTO THE
MIDDLE 90S COMBINED WITH VERY HIGH MOISTURE LEVELS PUSHING AFTERNOON
HEAT INDEX VALUES OVER 100F UP TO AROUND 108F.  A HEAT ADVISORY IS IN
EFFECT FOR PORTIONS OF THE OUTLOOK AREA ALONG AND SOUTH OF I-80.  FOR
MORE INFORMATION...SEE THE LOCAL HEAT ADVISORY PRODUCT.

THIS AFTERNOON AND TONIGHT...THUNDERSTORMS WILL RAPIDLY DEVELOP
TOWARD LATE AFTERNOON AND CONTINUE OVERNIGHT AHEAD OF AN ADVANCING
COOL FRONT. VERY HIGH INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS
TO BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF 60 TO
80 MPH...WITH ISOLATED HIGHER SPEEDS OVER 90 MPH POSSIBLE THAT COULD
RESULT IN EXCEPTIONAL DAMAGE.  LARGE HAIL UP TO AND GREATER THAN THE
SIZE OF GOLF BALLS...AND AN ISOLATED TORNADO MAY ALSO BE POSSIBLE
INTO MID EVENING.  THIS CREATES THE POTENTIAL FOR A SIGNIFICANT TO
WIDESPREAD SEVERE WEATHER EVENT WITH LOCATIONS IN THE GREATEST RISK
OF HIGHER END SEVERE WEATHER 40 MILES EITHER SIDE OF A CEDAR RAPIDS
TO STERLING LINE. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT
FOR FURTHER UPDATES.

DUE TO THE RISK OF WIDESPREAD AND SIGNIFICANT SEVERE WEATHER...A
CONFERENCE CALL IS PLANNED FOR 2 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR
ALONG AND AHEAD OF THE SLOW MOVING COOL FRONT. ADDITIONAL STRONG TO
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL MAY ALSO OCCUR IN
THE STRONGEST STORMS IN THE AFTERNOON AND EVENING HOURS SOUTH OF I-
80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.  LOCAL
OFFICIALS ARE ENCOURAGED TO ATTEND THE CONFERENCE CALL LATER TODAY
FOR FURTHER INFORMATION ON THIS SEVERE WEATHER RISK.

NICHOLS

In the hours before

Local storm report, Aug 4, 4:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             HOPKINTON               42.34N 91.25W
08/04/2008  E0.88 INCH       DELAWARE           IA   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL

0500 PM     HAIL             CASCADE                 42.30N 91.01W
08/04/2008  E0.25 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

15
Local storm report, Aug 4, 4:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT MON AUG 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
08/04/2008  M53 MPH          JONES              IA   AWOS

&&

MIKEM

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
August 4, 4:30 PM CST
Where
Jo Daviess County, 2.58 mi SE of Galena
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.390, -90.390

Wind gusts estimated to be 60 mph ripped the siding off the west side of a residence 3 miles southeast of Galena, IL at 530 pm August 4.

Thunderstorm Wind, Jo Daviess

When
August 4, 4:42 PM CST
Where
Jo Daviess County, 1.53 mi W of Guilford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.420, -90.330

Wind gusts estimated to be 60 mph blew down some branches and small trees 5 miles east of Galena, IL at 542 pm August 4.

Thunderstorm Wind, Carroll

When
August 4, 5:00 PM CST
Where
Carroll County, 1.45 mi NE of Savanna to 3.73 mi SSE of Shannon
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.095, -90.130

Wind gusts estimated to be 75 mph blew down numerous trees and power lines across Carroll County around 600 pm August 4. Eight trees were blown down at the county fairgrounds, some of which fell on some cars. Several power outages were observed across the county.

Thunderstorm Wind, Jo Daviess

When
August 4, 5:10 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
42.350, -90.010

Wind gusts estimated to be 70 mph blew a tree onto a house in Stockton, IL at 610 pm August 4.

Thunderstorm Wind, Stephenson

When
August 4, 5:20 PM CST
Where
Stephenson County, Lena
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.380, -89.830

Wind gusts estimated to be 60 mph blew down some 1 to 2 inch diameter tree branches in Lena, IL at 620 pm August 4.

Thunderstorm Wind, Carroll

When
August 4, 5:20 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville to 2.04 mi ESE of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -89.780

Wind gusts estimated to be 60 mph blew down some trees and branches in the vicinity of Milledgeville, IL at 620 pm August 4. A power outage was also observed. A trained spotter also contributed to this report.

Thunderstorm Wind, Stephenson

When
August 4, 5:25 PM CST
Where
Stephenson County, 1.68 mi ENE of Bolton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.240, -89.700

Wind gusts estimated to be 65 mph were observed 5 miles southwest of Freeport, IL at 625 pm August 4.

Thunderstorm Wind, Stephenson

When
August 4, 5:28 PM CST
Where
Stephenson County, 2.47 mi SE of Sciota Mills
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.330, -89.630

Wind gusts estimated to be 65 mph blew down some utility poles 3 miles north of Freeport, IL at 628 pm August 4. Heavy rainfall was also observed.

Thunderstorm Wind, Stephenson

When
August 4, 5:28 PM CST
Where
Stephenson County, Pearl City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.270, -89.830

Wind gusts estimated to be 65 mph blew down some utility poles in Pearl City, IL at 628 pm August 4.

Thunderstorm Wind, Stephenson

When
August 4, 5:28 PM CST
Where
Stephenson County, 2.65 mi WNW of Freeport
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -89.670

Wind gusts estimated to be 65 mph were observed 2 miles west of Freeport, IL at 628 pm August 4.

Thunderstorm Wind, Jo Daviess

When
August 4, 5:28 PM CST
Where
Jo Daviess County, 0.51 mi W of Stockton
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
42.350, -90.010

Wind gusts estimated to be 65 mph blew down some five inch diameter tree branches and bent a metal pole supporting a wind sock in half in Stockton, IL at 628 pm August 4. A metal table was also blown off of a deck.

Thunderstorm Wind, Stephenson

When
August 4, 5:30 PM CST
Where
Stephenson County, 0.51 mi W of German Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.220, -89.480

Wind gusts estimated to be 65 mph blew down some 8 to 12 inch diameter tree limbs across German Valley, IL at 630 pm August 4. A power outage was also observed.

Thunderstorm Wind, Carroll

When
August 4, 5:30 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -89.780

Wind gusts estimated to be 60 mph were observed in Milledgeville, IL at 630 pm August 4. Sustained wind speeds of 40 mph were observed for about ten minutes.

Thunderstorm Wind, Stephenson

When
August 4, 5:30 PM CST to 5:55 PM CST
Where
Stephenson County, 2.57 mi W of Freeport to 2.54 mi NNE of Freeport
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
42.275, -89.670

Wind gusts estimated to be 65 to 75 mph caused widespread tree and structural damage in the vicinity of Freeport, IL between 630 pm and 655 pm August 4. On Rock City Rd, several trees and branches were blown down as well as a metal storage shed. In addition, twenty-five rows of corn on both sides of the road were flattened. Some buildings on the southwest side of town were damaged. On Fairview Rd, a tree was blown over onto a house. On Edwardsville Rd, some large tree limbs were blown down. A power outage was also observed across the county.

Thunderstorm Wind, Whiteside

When
August 4, 5:33 PM CST
Where
Whiteside County, 2.48 mi NE of Sterling to 5 mi NE of Sterling
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.820, -89.660

Wind gusts estimated to be 65 mph blew down some large tree limbs eight inches in diameter across some roads 2 to 5 miles northeast of Sterling, IL at 633 pm August 4.

Thunderstorm Wind, Stephenson

When
August 4, 5:50 PM CST
Where
Stephenson County, 0.51 mi W of German Vly
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.220, -89.480

Wind gusts estimated to be 70 mph blew down a 60 foot HAM radio tower in German Valley, IL at 650 pm August 4.

Thunderstorm Wind, Carroll

When
August 4, 5:50 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.960, -89.780

Wind gusts estimated to be 65 mph blew down some large branches and power lines in Milledgeville, IL at 650 pm August 4.

Thunderstorm Wind, Stephenson

When
August 4, 5:50 PM CST
Where
Stephenson County, 0.86 mi WSW of German Vly
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.215, -89.486

Wind gusts estimated to be 75 mph blew down a 24 inch diameter tree in German Valley, IL at 650 pm August 4.

Thunderstorm Wind, Whiteside

When
August 4, 6:10 PM CST
Where
Whiteside County, 1.76 mi WSW of Sterling Arpt to 2.13 mi ESE of Yeoward Addition
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.736, -89.709

Wind gusts estimated to be 70 mph blew down several 8 to 12 inch diameter trees and telephone poles across Thome Rd 4 miles south of Rock Falls, IL at 710 pm August 4.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130385, 130386, 130394, 130397, 130400, 130402, 130404, 130407, 130411, 130412, 130414, 130416, 130418, 130421, 130425, 130429, 130430, 130436, 130432.